Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Prescribed with prozac for anxiety and have tunnel vision. What could be wrong?

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
Hi I am a 46 year old male. Suffer my anxiety and worry and recently prescribed Prozac. Have also been dealing with depression. Have had severe sleep issues the last couple months brought on by stress, depression and anxiety. Some nights getting as little as 2 hours of sleep per night. Was taking all matter of sleeping meds from over the counter Mid Nite, Benadryl, and also prescribed Ambien and then Trazodone. Take several a night and notice on many days I don't feel quite awake, like I am still in a sleep state during the day and like in a fog. Went to a couple doctors for a gastro issues I was having and they did urine and stool tests and said I was fine. Basically determined it was brought on by stress, anxiety, depression, and my lack of sleep. As the sleep and anxiety got worse my eyes haven't functioned as they should. If there is cloudy days and not as much sunlight my eyes seems don't function as well. When there is light in the house or outside my vision is normal. As the days goes on and I yawn and wake up my eyes seem to focus better. Went to a ophthalmologist MD last year for an eye exam and she said my eyes were perfectly fine 20/20 and that glasses were not necessary. I did get eye surgery 8 years ago for a weak eye muscle and also have strabismus. I must also mention since I was young many times when I am extremely anxious I have gotten tunnel vision as my blood pressure has risen. Any help would be appreciated. Thanks
Posted Tue, 10 Dec 2013 in Anxiety and Stress
Answered by Dr. Preeti Parakh 8 hours later
Brief Answer: Need to treat anxiety/depression first. Detailed Answer: Hi, Welcome to Healthcare Magic! It is usual for people with anxiety and depression to have sleep problems as well. Since these sleep issues are secondary to anxiety or depression, these do not improve much with sleep aids, but respond to improvement in anxiety or depression. So, rather than focusing on the treatment of sleep problems separately, you need to do your best to control the anxiety and depression. You mention that you have been started on Prozac recently. That should help in both anxiety/depression and sleep problems but it takes around four to six weeks to show its full response. After that, it will also need to be assessed if a dose hike is needed or not. If you let me know when the Prozac was started and what dose you are on, I shall be able to help you better. You must also take Prozac in the morning and not at night. I would also like to suggest that you try relaxation exercises like progressive muscular relaxation exercises or even simple ones like taking slow and deep breaths. You can find detailed instructions online for progressive muscular relaxation exercises and these make a big difference in anxiety, depression and sleep. You will also notice an improvement in the functioning of your eyes. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Follow-up: Prescribed with prozac for anxiety and have tunnel vision. What could be wrong? 17 hours later
Thanks for your kind reply. I started on 10mg for a week than to 20mg. Have been on Prozac for 2 weeks and Trazodone for 1 week. May I ask how stress, anxiety, lack of sleep, and obsessing about my eye function is affecting how my eyes are working? Have a nice day
Answered by Dr. Preeti Parakh 8 hours later
Brief Answer: Explained below. Detailed Answer: Hi, Welcome back! Vision problems are very common in anxiety and stress. Anxiety affects both the pupil size and the contraction of the muscles in and around the eye. Blurred vision and tunnel vision are likely to improve when anxiety reduces. Lack of sleep adds to the problem by causing fatigue of the muscles in and around the eye which makes it difficult to focus. When you worry about vision problems, you become more anxious which further increases your visual difficulties. While it is true that causes other than anxiety may also be implicated, like vitamin A deficiency, the most likely cause in your case would still be anxiety. In my opinion, you can test this by doing some relaxation exercises as I had mentioned earlier and assessing if that leads to an improvement in your vision. If it does, you can rest assured that your vision problems are due to anxiety only and will improve in a few days when Prozac starts working. You have been on Prozac for only two weeks and I expect it will take around four more weeks for a good response in your anxiety. The dose of 20 mg is just the starting dose and may need to be hiked further. Trazodone is a good choice as it will improve your sleep and also augment the action of Prozac. As I mentioned earlier, Prozac should be taken in the morning only. Please do not worry. I expect a major improvement in your anxiety, sleep and vision problems within the next month. You can hasten the process by doing some relaxation exercises which will provide immediate benefit. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
,   ,   ,   ,   ,  
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Child Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor